Here in the Philippines, paracetamol, ibuprofen, mefenamic acid and aspirin are the most common antidote for headaches and pains. Then you pair this with betet, Vick's or White Flower. Whichever floats your boat.
When I saw an article about Saridon written by Janette Toral, I got curious. Turns out Saridon contains 250 mg Paracetamol, 150 mg Propyphenazone and 50 mg Caffeine more specifically Saridon is the most potent headache or migraine reliever around. It claims to rid you of your pain in just 15 minutes!
Propyphenazone is the first substance to be activated. This gives an immediate analgesic effect. The paracetamol prolongs its efficacy while caffeine increases its potency since it is a natural analgesic. Not only is it used as an analgesic, it is also a muscle relaxant and antipyretic.
The original formula for Saridon contained a phenacetin, a carcinogenic or cancer causing substance. A component of this was Propyphenazone. It is an NSAID or a non-steroidal anti-inflammatory drug like aspirin. So if taken excessively can cause bleeding. Since this is an over the counter drug, only a few people know about this fact. This is also contraindicated for ages 12 years old and below. Paracetamol is also hepatotoxic. This can cause liver damage when used in excess or when paired with alchohol.
There have been documented reports by medical watchdogs of how toxic this drug can be but if you do an online search you will only find diziness, shortness of breath and fainting as one of its side effects. Is there more that we don't know of?
Another controversy that surrounds this drug is its prevalent use in our country despite other nations banning it. If other countries are banning the use of this drug why is the Philippines actively promoting it? It is also interesting to note that this product was initially actively promoted, distributed and sold in Visayas and Mindanao. Why is it not being sold in Luzon? Are we here in the Visayas and Mindanao their guinea pigs? Are they testing us without our knowledge? Where is the morality in all these?
Another issue with this drug is Bayers lack of information and internet presence of this drug, except of course the negative ones. DOH,BFAD and Bayer has the social responsibility of informing us, the consuming public of the results of clinical trials done on this drug.
What is the government doing about Saridon?
Just imagine all the trouble it will cause if you buy this drug without knowing these facts. It is just right that this product from Bayer be banned from the market.